MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PAL SPACER 10MM X 28MM 7MM HEIGHT; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC T-PAL SPACER 10MM X 28MM 7MM HEIGHT; INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Model Number 08.812.007
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This patient information is unknown.Date of event is unknown.Due to the intra-operative events, the device was not successfully implanted.As such, implant/explant dates are not applicable.The subject device has been received and the product evaluation is in progress.No conclusion can be drawn.A review of the device history records has been requested and is currently pending completion.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an unknown procedure on an unknown date, the transforaminal posterior atraumatic lumbar spacer system (t-pal) spacer broke during insertion.There was a surgical delay for two (2) minutes.Patient outcome was unknown.The surgical procedure was successfully completed.Concomitant device reported: unknown t-pal inserter (part# unknown, lot# unknown, quantity# 1).This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part: 08.812.007; lot: l567356; manufacturing site: haegendorf; release to warehouse date: september 29, 2017.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional and visual criteria at the time of release with no issues documented during the manufacturing process.The raw material certificate was reviewed, and the used material was according to specification peek optima.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Device use: t-pal spacer (08.812.007) is utilized in the t-pal (transforaminal posterior atraumatic lumbar) system.After trialing, the appropriate spacer is attached to the insertion instrument construct (applicator handle, inner shaft and knob) and advanced into the intervertebral disc space with light hammering.Once in position, the applicator knob is rotated counterclockwise until it stops at the handle¿s security ring, allowing the implant to pivot.The implant can be advanced into the final position with light controlled hammering.Once the implant is in position, it can be detached by pushing the security ring down and simultaneously turning the applicator knob counterclockwise until it stops; the inner shaft can then be detached from the implanted spacer.Investigation flow: broken: visual inspection: visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.The device has broken into two pieces at the region proximal to the side pin portion.All broken portions were returned, and no new issues were identified.Drawing/specification review: the following drawings were reviewed during investigation and no design issues were noted.T-pal cage peek top-level drawing cage drawing review of the device history record(s) showed that this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.The lot met all dimensional and visual criteria at the time of release with no issues documented during the manufacturing process.Furthermore, the raw material certificate was reviewed, and the used material was according to specification peek optima.Therefore, no issues during the manufacture of this product which would contribute to this complaint condition.Dimensional inspection: thickness of the complaint device at the broken region measured 5.07 mm that falls within the design specification of 5mm +/- 0.1 mm (h1 specification) and tolerances specified.Conclusion: a visual inspection, document/specification review and dimensional inspection were performed as part of this investigation.The complaint device was observed to be broken off, thus confirming the complaint.While a definitive root cause could not be identified, it is possible that the failure is likely the result of attempting to insert an implant that is too large for the distracted space.This could be the result of incorrect implant selection, incomplete endplate preparation or insufficient anatomical restoration through distraction.No product design or manufacturing issues were identified, and no new malfunctions were identified either.Based upon these results, no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
T-PAL SPACER 10MM X 28MM 7MM HEIGHT
Common Device Name
INTERVERTEBAL FUSION DEVICE W/BONE GRAFT, LUMBAR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7858019
Report Number2939274-2018-53676
Device Sequence Number19327920
Product Code MAX
UDI-Device Identifier10705034759524
UDI-Public(01)10705034759524
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K100089
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number08.812.007
Device Catalogue Number08.812.007
Device Lot NumberL567356
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2018
Initial Date Received by Manufacturer 08/20/2018
Supplement Date Received by Manufacturer10/11/2018
Initial Report FDA Received Date09/07/2018
Supplement Report FDA Received Date10/12/2018
Patient Sequence Number1
Patient Age77 YR